T Nation

2 Months into TRT, Increasing Joint Pain


#1

I have put on some good muscle since beginning treatment, but I have had some sides - moodiness (upon beginning TRT) … some really depressive thoughts (about a week) and irritability …random bad BO (lasted a couple of weeks but subsided) … and a really excessive hair shed a couple of weeks in.

Now I can feel my knees aching and back is a little stiff. I have not had my follow up labs yet.
Could this be a low E side? I have never taken an AI and was assuning my E was climbing higher and higher due to the sides listed above …


#2

What’s your protocol?

Depression leads me to believe elevated E2 because that’s a symptom I get.


#3

I went in and had labs done in january

TT - 122
E2 - 3.2
DHT was really low as well (below range)

Thyroid THS prolactin etc looked ok

Doc wante dme on 150 test a week and 1000 HCG a week … i wanted to start low and ease up so we decided 120/wk and 750/wk … i was injecting each 3 times as i read low dose high freq is a better protocol

Well the first 2 weeks were tough. I had a lot of crazy bad moodiness and sadness the first week then a huge hair shed the second. i was advised to stop or reduce HCG. I went to 300 a week the next week and then tapered off completely

libido cam back and was seadily getting more robust through week 3. Week 4 it went away again.

right now i am on week 5 and the joint ache is new. I am a bit irritable as well.

Also - i know this is a guessing game without labs but i was hoping someone could share their insight. i wont have repeat labs for another month


#4

Yeah the first few weeks of starting/changing a protocol may be weird because of the fluctuations on hormones. I don’t have much experience with HCG so i can’t say much about that. I would say stay the course for now and let things settle, see if you start feeling better or worse. The lab numbers you posted don’t mean much without reference ranges FYI.

And as far as achy knees and stiff back, are you working out harder? If you are building a decent amount of muscle I would advise you to start stretching regularly or you could become very stiff. Also, with age comes a certain amount of stiffness haha…


#5

Oh and about the BO, could be diet related. I don’t know what your diet is like, but if you are not eating a healthy and balanced diet you could be feeling weird from that alone. One day of eating junk makes me feel like complete shit, so take that for what it’s worth.


#6

I always get really stiff and sore in the 5th week of starting a new protocol, that sounds like you’ve been making a lot of changes since you started TRT that puts you all over the place.

Your levels are fluctuating and expecting any sort of consistency isn’t realistic. Consistency starts after 6 weeks of making changes to your protocol.


#7

So why do you think you get stiff at the 5 mo mark?

I have always heard low E = joint pain. So if my test, e, and dht were all below range prior to TRT, i would assume all three levels would rise as the T enters my body, assuming some T aromatizes to E … and with that logic, my E would rise and casue less joint pain, not more

am i off base?


#8

diet is clean and has been for a while. did the whole 30 in jan. i would assume the BO are completely due to the hormones. it was just a passing thing - lasted maybe a week? had some random sweats out of no where too …


#9

Higher T levels can cause BO issues. I don’t remember the reason, but it does. The fact that it came and went should have you getting labs to see what’s going on. My E2 has been everywhere from 8 to 124, with none of the sides most of the guys on here complain about at either end. It could just as easily be something else entirely. If I get hypocalcemic, I start getting pulls and sprains.


#10

interesting

appreciate the info

i am surprised ypur E was that high with no effects


#11

I find that I am not sensitive to very many things. I could be half dead and not notice, but the stuff that gets you really affects you. Give me a glass of ginger tea and I’ll be a raging homicidal maniac 30 mins later.


#12

I am working out harder and am doing progressive overload.

Here are the numbers with the ranges as well

Testosterone, Tot ng/dL 264 - 916 122

Free T (Direct) pg/mL 6.8 - 21.5 6.7

Dihydrotestoseterone ng/dL 30 - 85 7.1

Thyroxin (T4) ng/dL 0.82 - 1.77 1.44

|DHEA-Sulfate ug/dL 102.6 - 416.3 418.3

TSH uIU/mL 0.450 - 4.500 1.19

Luteinizing Hormone (LH) mIU/mL 1.7 - 8.6 8.4

Prolactin ng/mL 4.0 - 15.2 10.9

PSA - Serum ng/mL 0.0 - 4.0 1.1

IGF-1 ng/mL 75 - 216 192

Reverse T3 - Serum ng/dL 9.2 - 24.1 20.3

Estradiol, Sensitive pg/mL 8.0 - 35.0 3.2

Thyrogobulin Antibody IU/mL 0.0 - 0.9 <1.0

Thyroid Peroxidase (TPO) IU/mL 0 - 34 9

Triiodothyronine (T3) - Free pg/mL 2.0 - 4.4 3

Sex Hormone Binding Globulin (SHBG) nmol/L 16.5 - 55.9 21.2

Glucose mg/dL 65 - 99 70

BUN mg/dL 6.0 - 24 24

Creatinine|mg/dL 0.76 - 1.27 1.5

eGFR mL/min/1.73 >59 57

BUN/Creatine Ratio (ratio) 9.0 - 20.0 16

Sodium mmol/L 134 - 144 145


#13

I would say that you “honeymooned” for a couple of weeks and now your coming out of that. Give it time to allow your serum levels to stabilize and then re assess from there.

Your E2 is really low and that would explain the joint pain. It’s low because your T is still really low as well. Your dose may need to go up, but I wouldn’t make that call until you stabilize and run new bloods.

Avoid taking supplements with zinc and B-12 / 6 as they are known to drive E2 down in some individuals.


#14

appreciate the feedback @bmbrady77

I will defer to you as you are more knowledgeable, however I was thinking the influx of exogenous T was causing the changes in a cascading manner (aromatizing to E) and assuming that by now all levels have jumped up. Obviously, that is a guess. And i was assuming that my E was up a good bit by now, so the random joint ache now was a surpprise. Again - i am guessing.

Over 5 weeks i have had a much easier time adding muscle - a good thing. But i have also seen a bad hair shed and libido all over the map - obviously bad but expected as i know the levels are adjusting.


#15

My apologies. I was thinking those labs you posted were recent. I see now in your first post that they were in January.

In that light, you may still have low E2 depending on aromatase opportunities (BF%). If not, then I would doubt that your E2 is exceptionally high after stabilizing on 120mg / week. You very well could be at the point where you’re strength gains are out pacing your tendons abilities. Back off the weight (to around 50-60% 1RM) and perform slower (very slow if need be) more controlled reps for a few weeks and see if the joint pain subsides.


#16

@bmbrady77 thanks for feedback

Yeah i am still in the adjustment phase - and i did think about the tendon “outpaced” as a possibility… but wasnt sure. I mean its not like I am huge/crazy muscular/or fat (11% BF in a digital scan in jan. 15% BF last week with an impedance scan and 15 sounds more legit)

i did put on weight in Feb (9.7 lbs) and my strength shot up. i wasnt sure if i should give trt the credit or my new workout which has me focus on heavy compounds with low reps half of the week.


#17

It’s just the ups and downs of starting trt . It sucks. Systems probably shutting off now no HCG. Takes 3-4 months to properly kick in.

E2 could still be low to. Mine was and barely moved after 6-8 weeks.


#18

seems like thats hard to believe if it took 6-8 wks - thats so long


#19

Maybe there were spikes and it leveled out.

I thought I had high e2. I took bloods and it moved 3 points.


#20

what made you think that?